Hail, Addison
- When
- June 24, 1:15 PM EST to 1:18 PM EST
- Where
- Addison County, Orwell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.800, -73.300
Quarter size hail lasting several minutes occurred.
A mid-atmospheric disturbance traveling along a stationary boundary in a unstable air mass triggered scattered thunderstorms during the afternoon of June 24th. Isolated reports of hail up to one inch diameter and several trees down by thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-atmospheric disturbance traveling along a stationary boundary in a unstable air mass triggered scattered thunderstorms during the afternoon of June 24th. Isolated reports of hail up to one inch diameter and several trees down by thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 24, 12:56 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 156 PM EDT MON JUN 24 2013 .SYNOPSIS... VERY LITTLE CHANGE IN THE WEATHER IS EXPECTED OVER THE NEXT FEW DAYS WITH WARM TEMPERATURES...HIGH HUMIDITY...AND DAILY CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE BRIEF SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL AS THEY PASS. DAILY HIGHS IN THE 80S TO NEAR 90 SOME DAYS CAN BE EXPECTED...ALONG WITH MUGGY LOWS IN THE 60S. A COOLING TREND WILL DEVELOP LATER IN THE WEEK WHEN A TROUGH OF LOW PRESSURE SETTLES OVER THE AREA...HOWEVER CHANCES FOR RAIN WILL PERSIST. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 139 PM EDT MONDAY...INSTABILITY DRIVEN PULSE THUNDERSTORMS HAVE BECOME QUITE NUMEROUS OVER ADIRONDACKS AND WEST CENTRAL VERMONT. SBCAPES HIGHER THAN ANTICIPATED...WITH VALUES AS HIGH AS 3500-4500 J/KG OVER SOUTHERN SECTIONS. VALUES ARE HIGH...BUT NOT AS EXTREME FURTHER NORTH...RANGING FROM 1500-2500 J/KG. WIND FIELD ALOFT IS LIGHT HOWEVER...AND NO DISCERNIBLE BOUNDARIES. EXPECT STORMS TO CONTINUE THIS PM AND DECREASE WITH LOSS OF DAYTIME HEATING. STRONGEST STORMS WITH POSSIBLE SEVERE WILL CONTINUE OVER SOUTHERN HALF OF FORECAST AREA. THREATS WILL BE HAIL AND BRIEF STRONG WINDS IN DOWNBURSTS. ALSO NEED TO MONITOR FLASH FLOOD THREAT SOUTHERN SECTIONS. HAVE ADJUSTED POPS AND TEMPS A BIT TO REFLECT LATEST TRENDS...NO OTHER CHANGES AT THIS TIME. EARLIER DISCUSSION... IT'LL BE ANOTHER WARM AND MUGGY DAY TO START THE WORK WEEK AS THE NORTH COUNTRY REMAINS UNDER THE INFLUENCE OF A BERMUDA HIGH PARKED OFF THE ATLANTIC COAST. MID LEVEL THERMAL BOUNDARY WHICH WAS THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT YESTERDAY PUSHES JUST NORTH OF THE INTL BORDER THIS AFTERNOON WITH MID LEVEL HEIGHTS RISING...BUT WILL ONCE AGAIN AID IN CONVECTIVE DEVELOPMENT THIS AFTERNOON...MAINLY FROM THE ADIRONDACKS EASTWARD THROUGH VERMONT. WARM SURFACE TEMPS IN THE 80S TO NEAR 90 AND DEWPOINTS IN THE 60S TO LOWER 70S AGAIN WILL PRODUCE SBCAPES ON ORDER OF 1-2K J/KG WITH PWATS CONTINUING TO RUN ABOVE NORMAL FROM 1.5-2". THUS...THREAT FOR HEAVY RAINFALL WILL EXIST AND AREAS HARDEST HIT YESTERDAY SUCH AS RUTLAND AND WINDSOR COUNTIES WILL HAVE TO BE WATCHED. && .SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... AS OF 407 AM EDT MONDAY...AFTERNOON/EVENING CONVECTION DISSIPATES OVERNIGHT WITH THE LOSS OF DAYTIME HEATING...THOUGH SOME ELEVATED INSTABILITY WILL LIKELY KEEP A FEW ISOLATED SHOWERS AROUND THROUGH THE NIGHT. PRETTY GOOD BET FOR FOG AGAIN...THOUGH MAINLY OUTSIDE THE CHAMPLAIN AND ST. LAWRENCE VALLEYS WHERE LIGHT SOUTH- SOUTHWEST FLOW OF 5-10KTS SHOULD INHIBIT WIDESPREAD FOG. LOW ONCE AGAIN RUN IN THE MID TO UPPER 60S...WITH DEWPOINTS ONLY A DEGREE OR TWO LOWER MAKING IT FEEL RATHER MUGGY. FOR TUESDAY THROUGH WEDNESDAY...BROKEN RECORD WEATHER PATTERN CONTINUES WITH ABOVE NORMAL HEAT/HUMIDITY AND AFTERNOON SHOWERS AND THUNDERSTORMS PROBABLE AS THE NORTH COUNTRY REMAINS ON THE PERIPHERY OF A HEAT RIDGE WITH SEVERAL POORLY RESOLVED SHORTWAVES TRACKING WESTERLY FLOW ALOFT. DAY 2/3 PREDICTIONS FROM SPC HAVE OUR AREA IN SLIGHT RISK GIVEN THE PROSPECTS OF A FEW STRONGER SHORTWAVES PUSHING THROUGH THE REGION...SO BE ON THE LOOKOUT FOR THE POSSIBILITY OF SOME SEVERE STORMS. HIGHS CONTINUE TO RUN IN THE 80S TO NEAR 90...LOWS IN THE MID/UPPER 60S...AND DEWPOINTS IN THE 60S. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 133 PM EDT MONDAY...UNSETTLED WEATHER PATTERN PERSISTS THROUGHOUT THE EXTENDED PERIOD...CONTINUED THREATS OF SHOWERS AND THUNDERSTORMS WITH WARM...HUMID CONDITIONS EXPECTED. UPPER LEVEL TROUGH REMAINS OVER THE AREA...DIGGING DEEPER AS BERMUDA HIGH REMAINS IN PLACE TO THE EAST AND UPPER LEVEL RIDGE OVER THE WRN USA INTENSIFIES. THIS SCENARIO KEEPS S-SW FLOW OVER THE NORTH COUNTRY...PERSISTENTLY USHERING IN WARM MOIST AIR. MODEL GUIDANCE CONTINUES TO SHOW GOOD AGREEMENT...SO CONFIDENT FORECAST FOR WET CONDITIONS. MAX TEMPS GENERALLY IN THE 70S TO M80S AND MIN TEMPS RANGE FROM M50S TO M60S WITH MUGGY...STAGNANT AIR. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... THROUGH 18Z TUESDAY...VFR CONDITIONS WITH THE ATMOSPHERE ALREADY DESTABILIZING WITH SHOWERS AND THUNDERSTORMS MAINLY OVER THE CPV AND AREAS SOUTH AND EAST. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED WITH SOME STRONG THUNDERSTORMS POSSIBLE...MAINLY THIS AFTERNOON FROM 17Z-24Z. HAVE INCLUDED VCTS WITH CB AT ALL TAF SITES AND TEMPO -TSRA WITH CB MAINLY BTWN 18Z AND 00Z/TUESDAY. EXPECTING MORE FOG AND MIST TO DEVELOP LATER TONIGHT...ESPECIALLY IN THOSE AREAS THAT RECEIVE RAIN TODAY. BUT PRESSURE GRADIENT LOOKS TO BE STRONGER THAN PREVIOUS NIGHT...SO EXPECT ANY BR/FG DEVELOPMENT TO BE MVFR AND RECOVER QUICKLY AFTER SUNRISE. OUTLOOK 18Z TUESDAY THROUGH SATURDAY...UNSETTLED PATTERN CONTINUES...DAYTIME VFR CONDITIONS EXPECTED WITH THE EXCEPTION OF BRIEF MVFR/IFR IN HEAVIER SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. OVERNIGHT/EARLY MORNING MVFR/IFR PATCHY FOG AND MIST DEVELOPMENT WILL BE POSSIBLE IF ANY TAF SITE RECEIVES HEAVY RAINFALL FROM CONVECTION DURING THE DAYTIME. && .EQUIPMENT... AS OF 133 PM EDT MONDAY...THE AUTOMATED WEATHER OBSERVING SYSTEM (AWOS) AT THE RUTLAND-SOUTHERN VERMONT REGIONAL AIRPORT (KRUT) HAS NOT SENT OUT A METAR OBSERVATION SINCE 0155Z. THE FAA AOCC WHICH HAS MAINTENANCE RESPONSIBILITY FOR THIS SITE HAS OPENED UP A TROUBLE TICKET FOR THIS SITE...AND CREWS ARE CURRENTLY WORKING ON IT. THERE IS NO ESTIMATION AT THIS TIME AS TO WHEN THIS PROBLEM WILL BE FIXED. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LAHIFF NEAR TERM...RJS/LAHIFF SHORT TERM...LAHIFF LONG TERM...KGM AVIATION...WGH/KGM EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 344 AM EDT MON JUN 24 2013 NYZ026>031-034-035-087-VTZ001>012-016>019-250745- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 344 AM EDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...MAINLY FROM THE ADIRONDACKS EAST THROUGH VERMONT. SOME STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL. WHILE DIFFICULT TO PREDICT AT THIS TIME...STORMS MAY REACH SEVERE LIMITS WITH SOME ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. VERY LITTLE CHANGE IN CONDITIONS IS EXPECTED THROUGH THE END OF THE WEEK WITH AFTERNOON HEAT AND HUMIDITY CONTINUING TO PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT MON JUN 24 2013
NYZ034-035-VTZ009-241745-
EASTERN ESSEX NY-WESTERN ADDISON VT-WESTERN ESSEX NY-
1257 PM EDT MON JUN 24 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...
AT 1250 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTHEAST OF
VANDERWHACKER MOUNTAIN...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS HEAVY
RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 28 I87...SEVERANCE...SCHROON LAKE...PHAROAH MOUNTAIN...
PARADOX...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4383 7415 4400 7409 4391 7337 4380 7341
4375 7386
NFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT MON JUN 24 2013
NYZ030-034-241900-
SOUTHERN FRANKLIN NY-WESTERN ESSEX NY-
202 PM EDT MON JUN 24 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTH CENTRAL FRANKLIN AND
WEST CENTRAL ESSEX COUNTIES...
AT 154 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTHEAST OF AXTON
LANDING...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH ELBA...LAKE PLACID...TUPPER LAKE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4442 7398 4419 7378 4404 7413 4402 7427
4404 7428 4411 7429 4411 7436 4416 7441
4429 7429
LOCONTOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
206 PM EDT MON JUN 24 2013
VTZ005-017-241900-
EASTERN CHITTENDEN VT-WESTERN CHITTENDEN VT-
206 PM EDT MON JUN 24 2013
...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL MOVE THROUGH
CHITTENDEN COUNTY RESULTING IN PONDING OF WATER IN URBAN AREAS...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINFALL WAS NEAR
BURLINGTON...MOVING EAST AT 15 MPH. RADAR ESTIMATES OF OVER ONE INCH
OF RAINFALL HAVE ALREADY FALLEN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 14 I89...BURLINGTON...EXIT 14 I89...EXIT 13 I89...EXIT 12 I89...
ESSEX JUNCTION...WILLISTON...ESSEX CENTER...NORTH WILLISTON...EXIT 11
I89...JERICHO...
TURN AROUND...DON'T DROWN. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
LAT...LON 4455 7293 4433 7307 4443 7329 4446 7330
4450 7331 4451 7332 4453 7332 4466 7311
KGMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 209 PM EDT MON JUN 24 2013 NYZ028-VTZ001-002-005-006-016-017-241915- EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN FRANKLIN VT- GRAND ISLE VT-LAMOILLE VT-WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT- 209 PM EDT MON JUN 24 2013 ...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL CLINTON... NORTHERN CHITTENDEN...SOUTHERN GRAND ISLE...SOUTHWESTERN FRANKLIN AND WESTERN LAMOILLE COUNTIES... AT 200 PM EDT...A STRONG THUNDERSTORM WAS NEAR GRAND ISLE STATE PARK...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH...SMALL HAIL UP TO DIME SIZE...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... WEST MILTON...GEORGIA PLAINS...MILTON...EAST GEORGIA...FAIRFAX... WESTFORD...CAMBRIDGE...CLOVERDALE...SOUTH CAMBRIDGE... JEFFERSONVILLE...WATERVILLE...SMUGGLERS NOTCH... GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR NOW. STRONG WINDS WILL CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS. LAT...LON 4474 7264 4448 7269 4460 7341 4477 7338 LOCONTO
The Burlington radar (KCXX), 80 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail lasting several minutes occurred.
Several trees on power lines along Route 100.
Several trees and limbs down and blocking sections of Route 2 in Waterbury.
Penny size hail and torrential rainfall observed.
Quarter size hail observed along with several minutes of dime to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455044, 455048, 455047, 455045, 455046.